Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 68, NWS Springfield, MO

August 4, 2013Barton County, Jasper County, Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 4, 2013, 8:38 AM CDT for Barton County, Jasper County, Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2013, 8:38 AM CDT (13:38 UTC)
Expired
Aug 4, 2013, 3:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:32 AM CDTFLASH FLOODNevada, MOINTERSTATE 49 CLOSED NORTHBOUND DUE TO FLOODING NEAR KAW RAPIDS RD. ROUTE W NORTH CLOSED DUE TO FLOODING NEAR HIGHLAND AVE. US 54 CLOSED EAST AND WEST BOUND DUE TO FLOODING NEAR LITTLE DRY WOOD CREEK. ROUTE K CLOSED IN BOTH DIRECTIONS DUE TO FLOODING NEAR MARV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS53 KSGF 041338
FFWSGF
KSC011-021-037-MOC011-097-217-042000-
/O.NEW.KSGF.FF.W.0068.130804T1338Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT SUNDAY.

* AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  RADAR ESTIMATES INDICATE THAT RAINFALL AMOUNTS OVER TWO AND A HALF 
  INCHES HAVE OCCURRED OVER THE WARNED AREA...WITH AN ADDITIONAL ONE 
  TO THREE INCHES POSSIBLE THROUGH 11 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION...
HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3780 9508 3790 9465 3805 9457 3804 9407
      3804 9406 3738 9408 3720 9438 3705 9455
      3706 9461 3701 9463 3699 9496 3700 9508

$$

TERRY
2 follow-up statements
590 
WGUS73 KSGF 041657
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT SUN AUG 4 2013

KSC011-021-037-MOC011-097-217-042000-
/O.CON.KSGF.FF.W.0068.000000T0000Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-VERNON MO-
1157 AM CDT SUN AUG 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
BARTON...CHEROKEE...CRAWFORD...SOUTHERN BOURBON...VERNON AND WESTERN
JASPER COUNTIES...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT EXCESSIVE RAINFALL UP TO FOUR INCHES HAS OCCURRED OVER THE 
WARNED AREA...WITH AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH 2 PM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA.

INTERSTATE 49 AND HIGHWAY 54 NEAR NEVADA REMAIN CLOSED DUE TO 
FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3780 9508 3790 9465 3805 9457 3804 9407
      3804 9406 3738 9408 3720 9438 3705 9455
      3706 9461 3701 9463 3699 9496 3700 9508

$$

TERRY
401 
WGUS73 KSGF 041954
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT SUN AUG 4 2013

KSC011-021-037-MOC011-097-217-042003-
/O.EXP.KSGF.FF.W.0068.000000T0000Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-VERNON MO-
254 PM CDT SUN AUG 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR BARTON...
CHEROKEE...CRAWFORD...SOUTHERN BOURBON...VERNON AND WESTERN JASPER
COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING. RUNOFF WILL CONTINUE TO CAUSE FLOODING...HOWEVER 
RAPID WATER RISES ARE NO LONGER EXPECTED. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3780 9508 3790 9465 3805 9457 3804 9407
      3804 9406 3738 9408 3720 9438 3705 9455
      3706 9461 3701 9463 3699 9496 3700 9508

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:02 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 4, 7:02 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT Sun Aug 4 2013

.MESOSCALE DISCUSSION...
Issued AT 702 AM CDT SUN AUG 4 2013

Slow moving MCS continues to enter from the west. A veering low
level jet has focused new thunderstorm development across extreme
southeastern Kansas and portions of western Missouri. This
activity is producing heavy rainfall...with up to 1.5" per hour
possible under the higher reflectivities. Will be monitoring this
area closely for the potential flash flooding given already moist
conditions. To this point, there appears to be enough forward
movement to preclude an excessive amount of rainfall, however
redevelopment behind this initial line is concerning.

Forecast has been updated to account for latest radar trends.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 247 AM CDT SUN AUG 4 2013

After impressive rainfall totals Friday night and early Saturday morning,
the region has gotten a much-needed break from the rain for at
least a short time early this morning. However, yet another MCS, as
of 245 AM, pushing east across central Kansas, and will likely
begin to push into southeastern Kansas and western Missouri a
little before daybreak.

Rainfall totals observed across central Kansas this morning have
been extreme, with some areas around Wichita picking up 3 to 4 inches
of rain in less than 90 minutes.  Thankfully for the Ozarks, this
complex should be weakening somewhat as it pushes east into the area
this morning, though many areas will pick up another good bout of
rain during the morning and early afternoon hours today, especially
west of U.S. 65.

Convection should dwindle a bit this afternoon into the early
evening hours, with just remnant scattered thunderstorms associated
with the remains of this morning's complex.  Heading into this
evening, though, yet another large area of thunderstorms should
develop over the Ozarks, and slowly move south and east overnight.
At this time, expect to see activity initiate late tonight between
I-49 and U.S. 65, with a slow southeastward push into the eastern
Ozarks by Monday morning.

With somewhat limited instability in place tonight, don't believe
that the overall severe weather risk is particularly high.  However,
the heavy rainfall/flash flood risk appears to be rather
significant, with a 30-40 KT low level jet feeding elevated
convection with PWATs well in excess of 2".  Think that overall
basin averages of one to two inches of additional rain is likely,
especially across the U.S. 65 corridor, with some areas picking up
perhaps double that on a localized scale.  With saturated soils and
creeks/low water crossings already running high, very little
additional rainfall will be needed to result in renewed flooding.
Needless to say, the Flash Flood Watch will be allowed to continue
into Monday morning.

.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 247 AM CDT SUN AUG 4 2013

As has been the case for a few days, a daytime downswing in
convective coverage/intensity should occur during the day on
Monday. By Monday night into Tuesday morning, the ring of fire
should become active yet again, though mostly for the northeastern
portion of the CWA (roughly Osage Beach to Eminence) as the upper
ridge tries to poke north into the region from the southern
Plains. This will also bring somewhat warmer temperatures to the
forecast area for Tuesday, with some areas across southeastern
Kansas and southwestern/southern Missouri warming into the mid
90s.

On Wednesday, a stronger shortwave is progged to swing southeast
across the Dakotas, which will push a cold front south toward, and
eventually though, the region.  Consensus timing among the guidance
suite members brings this front through Wednesday night into
Thursday morning.  The severe weather threat looks low with this
FROPA, though there are indications that it may bring yet another
round of moderate to heavy rain.

Beyond Thursday, the forecast becomes a bit uncertain regarding the
eventual position of the aforementioned frontal boundary.  At this
point, it looks to stall out along or just south of the
Missouri/Arkansas state line.  Scattered thunderstorms will remain
possible on a daily basis in the vicinity of that frontal boundary,
with drier, more comfortable conditions expected if/when/where
Canadian high pressure is able to build in to the north of the front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 702 AM CDT SUN AUG 4 2013

Complex forecast over the next 24 hours as multiple rounds of
showers and storms will affect the region. The first round of
activity will affect the region this morning. Leading an area of
rainfall is a line of storms capable, at times, of producing
periods IFR ceilings and visibility. This rainfall should decrease
in coverage this afternoon. A brief break in the action is
possible late this afternoon into the early evening hours.
However, redevelopment of widespread showers and storms is
expected by the late evening hours. Confidence in the precise
location of storm development is low at this time and have
introduce VCSH at JLN/BBG. Confidence is a little higher at SGF
and have included rainfall for the overnight hours. Once again,
bouts of IFR ceilings and visibility are possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.

&&

MESOSCALE...Gagan
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Gagan
Hazardous weather outlook, Aug 4, 3:48 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 AM CDT SUN AUG 4 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
348 AM CDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  AN AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EAST INTO
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS MORNING. CLOUD TO
  GROUND LIGHTNING AND MODERATE TO HEAVY RAINFALL CAN BE EXPECTED
  WITH THESE STORMS. THIS AREA OF RAIN AND THUNDERSTORMS WILL
  WEAKEN AND BECOME MORE SCATTERED IN NATURE DURING THE DAY TODAY.

  LATER TONIGHT...AN ADDITIONAL COMPLEX OF THUNDERSTORMS IS
  EXPECTED TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA. FREQUENT
  CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL CAN BE
  EXPECTED WITH THIS COMPLEX OF STORMS. WITH ALREADY SATURATED
  GROUND...HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. A FLASH
  FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST EARLY MONDAY
  MORNING ACROSS THE AREA...WITH ADDITIONAL SCATTERED
  THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE DAY MONDAY.

  AN ADDITIONAL COMPLEX OF STORMS IS POSSIBLE MONDAY NIGHT AND EARLY
  TUESDAY MORNING...POSSIBILITY BRINGING ADDITIONAL HEAVY RAIN. THE
  AREA MOST LIKELY TO BE AFFECTED BY THESE STORMS IS ALONG AND TO
  THE EAST OF A LINE FROM OSAGE BEACH TO EMINENCE.

  SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
  REMAINDER OF THE WORKWEEK AS A FRONTAL BOUNDARY DROPS SOUTH INTO
  THE REGION.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:01 PM CDTRiver Flood WarningSGFCedar32 hr
Aug 4, 7:22 AM CDTAreal Flood AdvisorySGFVernon5 hr
Aug 4, 7:45 AM CDTRiver Flood WarningSGFVernon8 days
Aug 4, 8:50 AM CDTSpecial Weather StatementSGFDade, Lawrence40 min
Aug 4, 9:25 AM CDTFlash Flood WarningSGFBarry, Cedar, Dade, Jasper, Lawrence, McDonald and 3 more6 hr
Aug 4, 10:01 AM CDTAreal Flood AdvisorySGFBarry, Camden, Christian, Dallas, Douglas, Greene and 12 more8 hr
Aug 4, 11:26 AM CDTFlash Flood WarningSGFBarry, Christian, Stone, Taney6 hr
Aug 4, 12:40 PM CDTRiver Flood WarningSGFVernon10 days
Aug 4, 12:40 PM CDTRiver Flood WarningSGFCedar70 hr
Aug 4, 2:47 PM CDTAreal Flood WarningSGFBarton, Jasper, McDonald, Newton, Vernon6 hr
Aug 4, 2:52 PM CDTAreal Flood WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 4 more6 hr
Aug 4, 3:02 PM CDTRiver Flood WarningSGFBates, Vernon9 days
Aug 4, 12:10 PM CDTRiver Flood WarningSGFBourbon47 hr
Aug 4, 5:26 PM CDTRiver Flood WarningSGFBourbon43 hr

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.